Does the medication I'm on create dental problems?
Q) My dentist has been curious over the years as to why my gums and teeth have deteriorated. I've always been a ‘twice a year’ visitor to the dentist but in the last few years, it has been much more frequent due to gum infections and issues with cavities. Despite very good dental hygiene habits, she was curious as to why I had infections and such rapid deterioration.
We ran through the medication I'm on – thyroxine for 20 years, methotrexate for seven years and weekly Enbrel injections for five years – but what she missed was that I have Sjögren's syndrome. Suddenly we had an explanation - the lack of saliva in the mouth can create a bad environment and decay can readily occur. Do you know whether the medication I am can on also can create dental issues? I'd be very grateful for your thoughts.
Joy, West Sussex (Autumn 2012)
A) Well, this is a mixed bag of observations. Firstly, Sjögren’s syndrome, either primary or secondary (to some other disease, commonly rheumatoid arthritis) in causing dryness of the mouth can lead to gum disease and accelerated tooth decay. It may help to use artificial saliva although this isn’t as good as the real stuff, and fluoride based gels and toothpaste but your dentist becomes your best ally in preventing dental loss.
Now, as far as the drugs you’re taking, I’m not aware of any systematic studies on this. Obviously the immunosuppressants you take will lower your ability to combat infection, but this is usually manifest as more frequent, and when they occur, more severe infections rather than a slow, indolent process.
This answer was provided by Dr Philip Helliwell for the Autumn 2012 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.